MAUDE Adverse Event Report: NORTHGATE TECHNOLOGIES, INC NEBULAE I; LAPAROSCOPIC INSUFFLATOR

NORTHGATE TECHNOLOGIES, INC NEBULAE I; LAPAROSCOPIC INSUFFLATOR
Model Number 7-650-00
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/14/2021
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2021 northgate technologies, inc was made aware of the alleged event, "right after the first insufflation (no other trocar was inserted yet), the unit insufflated too much and the patient's body was getting pumped up (pneumo was solid as a rock).- there is no health injury.- mesentery surgery.- not repeatable at (b)(4) action: rebooted-up the unit and restarted the surgery at 5lpm, 10mmhg.There was no problem after that.".
 
Additional Manufacturer Narrative
The insufflator, nti part number 7-650-00; (b)(4) was returned to northgate technologies, inc on 10/19/2021 from the distributor (b)(4).The unit was inspected by service starting on 10/29/2021 for the alleged issue.The device was further investigated under capa (b)(4).Per the capa (b)(4) investigation, it was identified that both of the electronic pressure relief valves (eprvs) activated appropriately however they did not open fully to reduce the pressure within the specified time frame (within specification).The mechanical relief valve did operate within specification.A specific root cause for the overpressure condition could not be determined at this time, however the investigation leads us to believe that issue may have been related to a restriction which would cause the device to increase the flow rate and then the identified failure of both electronic pressure relief valves to not vent fast enough would have contributed to the length of time the over pressure situation was maintained / observed.A contributing factor is that the flow rate of the device was measured at the high end of the acceptable range or slightly over the acceptable range.This is not believed to be the root cause but could have contributed to the issue.The device history record for (b)(4) from november of 2018 (manufacturing order (b)(4)) was reviewed and the device passed all testing.Nothing out of the ordinary was noted.The device has not been returned to nti for repair / evaluation previously.There have been no other complaints reported to nti for this device.A caution in the manual recommends yearly maintenance and calibration of the unit.This event is being reported as a device malfunction per 21 cfr 803 given that there were no serious injuries or adverse events reported but the evaluation as found reasonably suggests that the device malfunctioned and that the device or a similar device marketed by the manufacturer could cause or contribute to serious injury or death if the malfunction were to recur depending on the location of the malfunction and other contributing factors.(b)(4) risk analysis was reviewed.Section 7.8.1.10.1 (a) refers to the risk of pressure in general laparoscopic mode which results in co2 absorption (intravasation), hypercapnia , subcutaneous emphysema.The mitigation of the risk is warning in manual (a,b.C,d) on dangers of co2 absorption, embolism, idiosyncratic reactions, metabolic and cardiac reactions; the danger of subcutaneous emphysema.Additional device mitigations: the overshoot is limited to fda recommendation not to exceed 45 mmhg for more than 15 seconds; the overpressure alert will activate at 5 mmhg over the preset and a lapse of less than or equal to 5 seconds; multiple failures are required to cause overpressure of abdominal cavity; temporary disabling of the overpressure alert will not exceed 30 seconds; and visual and audible indicators are on the machine to indicate volume of gas remaining in cylinder.A clinical evaluation was performed per (b)(4) which proved the benefits outweigh the risks.Section 7.8.4.2 refers to the risk of the device not being maintained / serviced on an annual basis.The manual contains a caution recommending annual evaluation and calibration.Line item 7.6.4 discusses loss of mechanical integrity causing the device to not perform to specification due to mechanical degradation with age.The mitigation of risk is that an fmea ((b)(4)) was developed to identify any risks due to failure and a caution is in manual recommending yearly maintenance and calibration of the unit.The risk category post mitigation is acceptable.A clinical evaluation was performed per (b)(4) which proved the benefits outweigh the risks.If any further information becomes available, a follow up report will be submitted.

Brand Name
NEBULAE I
Common Device Name
LAPAROSCOPIC INSUFFLATOR
Manufacturer (Section D)
NORTHGATE TECHNOLOGIES, INC
1591 scottsdale court
elgin IL 60123
Manufacturer (Section G)
NORTHGATE TECHNOLOGIES, INC
1591 scottsdale court
elgin IL 60123
Manufacturer Contact
todd gatto
1591 scottsdale court
elgin, IL 60123
2248562250
MDR Report Key12840684
Report Number0001450997-2021-00009
Device Sequence Number4205346
Product Code HIF
UDI-Device Identifier00817183020189
UDI-Public00817183020189
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120151
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Repair
Type of Report Initial
Report Date (Section B) 10/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7-650-00
Device Catalogue Number7-650-00
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2021
Initial Report FDA Received Date11/18/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/08/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown